Revista Matemática Iberoamericana

On Falconer's distance set conjecture

M. Burak Erdoğan

Full-text: Open access


In this paper, using a recent parabolic restriction estimate of Tao, we obtain improved partial results in the direction of Falconer's distance set conjecture in dimensions $d\geq 3$.

Article information

Rev. Mat. Iberoamericana, Volume 22, Number 2 (2006), 649-662.

First available in Project Euclid: 26 October 2006

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 42B10: Fourier and Fourier-Stieltjes transforms and other transforms of Fourier type

distance sets Fourier restriction estimates Frostman measures


Erdoğan, M. Burak. On Falconer's distance set conjecture. Rev. Mat. Iberoamericana 22 (2006), no. 2, 649--662.

Export citation


  • Aronov, B., Pach, J., Sharir, M. and Tardos, G.: Distinct distances in three and higher dimensions. In Proceedings of the 35th Annual ACM Symposium on Theory of Computing, 541-546. ACM, New York, 2003.
  • Arutyunyants, G. and Iosevich, A.: Falconer conjecture, spherical averages and discrete analogs. In Towards a theory of geometric graphs, 15-24. Contemp. Math. 342. Amer. Math. Soc., Providence, 2004.
  • Bourgain, J.: Hausdorff dimension and distance sets. Israel J. Math. 87 (1994), 193-201.
  • Bourgain, J.: On the Erdös-Volkmann and Katz-Tao ring conjectures. Geom. Funct. Anal. 13 (2003), 334-365.
  • Carleson, L. and Sjölin, P.: Oscillatory integrals and a multiplier problem for the disc. Studia Math. 44 (1972), 287-299.
  • Erdõgan, M. B.: A note on the Fourier transform of fractal measures. Math. Res. Lett. 11 (2004), no. 2-3, 299-313.
  • Erdös, P.: On sets of distances of $n$ points. Amer. Math. Monthly 53 (1946), 248-250.
  • Falconer, K. J.: On the Hausdorff dimension of distance sets. Mathematika 32 (1985), 206-212.
  • Hofmann, S. and Iosevich, A.: Circular averages and Falconer/Erdös distance conjecture in the plane for random metrics. Proc. Amer. Math. Soc. 133 (2005), no. 1, 133-143.
  • Iosevich, A. and Laba, I.: $K$-distance sets, Falconer conjecture and discrete analogs. Integers 5 (2005), no. 2, A8, 11 pp. (electronic).
  • Kahane, J. P.: Some random series of functions. Second edition. Cambridge Studies in Advanced Mathematics 5. Cambridge Univ. Press, 1985.
  • Katz, N. H. and Tao, T.: Some connections between Falconer's distance set conjecture and sets of Furstenburg type. New York J. Math. 7 (2001), 149-187.
  • Katz, N. H. and Tardos, G.: A new entropy inequality for the Erdös distance problem. In Towards a theory of geometric graphs, 119-126. Contemp. Math. 342. Amer. Math. Soc., Providence, RI, 2004.
  • Mattila, P.: Spherical averages of Fourier transforms of measures with finite energy; dimension of intersections and distance sets. Mathematika 34 (1987), 207-228.
  • Mattila, P.: Geometry of sets and measures in Euclidean spaces. Fractals and rectifiability. Cambridge Studies in Advanced Mathematics 44. Cambridge University Press, Cambridge, 1995.
  • Mattila, P. and Sjölin, P.: Regularity of distance measures and sets. Math. Nachr. 204 (1999), 157-162.
  • Pach, J. and Agarwal, P. K.: Combinatorial geometry. Wiley Interscience Series in Discrete Mathematics and Optimization. John Wiley, New York, 1995.
  • Peres, Y. and Schlag, W.: Smoothness of projections, Bernoulli convolutions, and the dimension of exceptions. Duke Math. J. 102 (2000), no. 2, 193-251.
  • Salem, R.: Algebraic numbers and Fourier analysis. D. C. Heath and Co., Boston, Mass., 1963.
  • Sjölin, P.: Estimates of spherical averages of Fourier transforms and dimensions of sets. Mathematika 40 (1993), 322-330.
  • Sjölin, P. and Soria, F.: Estimates of averages of Fourier transforms with respect to general measures. Proc. Roy. Soc. Edinburg Sect. A 133 (2003), 943-950.
  • Tao, T.: A sharp bilinear restrictions estimate for paraboloids. Geom. Funct. Anal. 13 (2003), 1359-1384.
  • Tao, T., Vargas, A. and Vega, L.: A bilinear approach to the restriction and Kakeya conjectures. J. Amer. Math. Soc. 11 (1998), 967-1000.
  • Wolff, T.: Decay of circular means of Fourier transforms of measures. Internat. Math. Res. Notices, 1999, 547-567.
  • Wolff, T.: A sharp bilinear cone restriction estimate. Ann. of Math. (2) 153 (2001), 661-698.
  • Wolff, T.: Lectures on harmonic analysis. University Lecture Series 29. American Mathematical Society, Providence, RI, 2003.